Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 57, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 5, 2011, 4:10 PM CDT for Juneau County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2011, 4:10 PM CDT (21:10 UTC)
- Expired
- Jul 5, 2011, 4:51 PM CDT
- In force
- 41 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Juneau County, WI
The radar
The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
030 WUUS53 KARX 052110 SVRARX WIC057-052200- /O.NEW.KARX.SV.W.0057.110705T2110Z-110705T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 410 PM CDT TUE JUL 5 2011 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN JUNEAU COUNTY IN CENTRAL WISCONSIN... * UNTIL 500 PM CDT * AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 7 MILES WEST OF BASS HOLLOW REC AREA... OR 10 MILES SOUTHWEST OF MAUSTON...MOVING EAST AT 10 MPH. THIS STORM CAN PRODUCE QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BASS HOLLOW REC AREA AROUND 440 PM... EAGLE PARK CAMPGROUND AROUND 500 PM... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4363 8980 4364 9022 4372 9019 4365 8979 TIME...MOT...LOC 2110Z 284DEG 10KT 4366 9015 WIND...HAIL 60MPH 1.00IN $$ HALBACH
3 follow-up statements
979 WWUS53 KARX 052122 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 422 PM CDT TUE JUL 5 2011 WIC057-052200- /O.CON.KARX.SV.W.0057.000000T0000Z-110705T2200Z/ JUNEAU WI- 422 PM CDT TUE JUL 5 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN JUNEAU COUNTY UNTIL 500 PM CDT... AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED NEAR BASS HOLLOW REC AREA...OR 8 MILES NORTH OF REEDSBURG...MOVING EAST AT 30 MPH. THIS STORM CAN PRODUCE QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EAGLE PARK CAMPGROUND AND I 90 94 EXIT 84 AROUND 445 PM... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4363 8980 4364 9022 4372 9019 4365 8979 TIME...MOT...LOC 2121Z 277DEG 24KT 4365 9003 WIND...HAIL 60MPH 1.00IN $$ JW
911 WWUS53 KARX 052136 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 436 PM CDT TUE JUL 5 2011 WIC057-052200- /O.CON.KARX.SV.W.0057.000000T0000Z-110705T2200Z/ JUNEAU WI- 436 PM CDT TUE JUL 5 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN JUNEAU COUNTY UNTIL 500 PM CDT... AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED NEAR EAGLE PARK CAMPGROUND...OR NEAR WISCONSIN DELLS...MOVING EAST AT 20 MPH. THIS STORM CAN PRODUCE PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EAGLE PARK CAMPGROUND AND I 90 94 EXIT 84 AROUND 440 PM... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND SMALL HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4363 8980 4364 9014 4370 9009 4365 8979 TIME...MOT...LOC 2135Z 280DEG 18KT 4365 8984 WIND...HAIL 60MPH 0.75IN $$ JW
819 WWUS53 KARX 052151 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 451 PM CDT TUE JUL 5 2011 WIC057-052201- /O.CAN.KARX.SV.W.0057.000000T0000Z-110705T2200Z/ JUNEAU WI- 451 PM CDT TUE JUL 5 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JUNEAU COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. LAT...LON 4363 8980 4364 9014 4370 9009 4365 8979 TIME...MOT...LOC 2151Z 277DEG 24KT 4362 8976 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:10 PM CDT, 1 hour earlier.
Area forecast discussion, Jul 5, 3:10 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 310 PM CDT TUE JUL 5 2011 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT MAIN FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES TONIGHT AND ACROSS THE NORTH THU THRU FRI NIGHT...TEMPERATURES THROUGH THE PERIOD. 18Z DATA ANALYSIS HAD A WEAK/ILL-DEFINED TROUGH/FRONT SOUTHWEST TO NORTHEAST ACROSS THE REGION...NEAR A KFSD-KMSP-KMQT LINE. WV IMAGERY DEPICTED A SHORTWAVE OVER SOUTH-CENTRAL MN...MAKING STEADY PROGRESS EAST. CLOUDS FROM EARLIER CONVECTION AND AHEAD OF THE SHORTWAVE LIMITING WARM-UP TODAY WITH MIXED-LAYER CAPES MOSTLY IN THE 500-1250 J/KG RANGE. STRONGER CAPE WELL WEST/SOUTH OF THE AREA. SCT SHRA/TSRA ACROSS THE AREA IN WEAK LIFT AHEAD OF THE SHORTWAVE AND ALONG WHAT LOOKS TO BE A WEAK SFC-850MB CONVERGENCE AXIS WITH/AHEAD OF THE TROUGH. 05.12Z MODELS LOOK TO HAVE INITIALIZED WITHOUT SIGNIFICANT ERRORS BUT DO SHOW SOME SMALL DETAIL DIFFERENCES AT THE START. EVEN SO... SOLUTIONS QUITE SIMILAR FOR TONIGHT INTO FRI NIGHT. DPROG/DT OF 500MB HGTS AT 05.12Z SHOWED MODEL RUNS OF 03.12Z AND 04.12Z VERIFIED QUITE WELL ACROSS NOAM WITH SOMEWHAT BETTER RUN-TO-RUN CONSISTENCY TO GFS. FOR TONIGHT/WED MODELS TREND TOWARD FAVORING FASTER OF EARLIER SOLUTIONS WITH THE TROUGH EXITING EAST OF THE REGION AND FURTHER WEST SOLUTIONS WITH RIDGING BUILDING THRU WY/MT INTO ALB/SASKAT. MODELS TREND TOWARD A COMPROMISE OF THE EARLIER RUNS THU INTO FRI NIGHT AS THE PATTERN SLOWLY PROGRESSES...THE RIDGE AXIS MOVE EAST OVER THE NORTH CENTRAL CONUS AND THE NEXT TROUGH MOVES INTO THE NORTHERN ROCKIES/SOUTHWEST CAN. BIT BETTER CONSISTENCY TO GFS AT 00Z THU/FRI AND TO ECMWF AT 00Z SAT. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED MODELS REASONABLE WITH THE WEAK TROUGH/FRONT ACROSS THE REGION. NAM WAS A BIT HIGH WITH SFC DEW POINTS ACROSS MUCH OF WI/ SOUTHERN MN/EASTERN IA. PER WV/RADAR IMAGERY...NAM/ECMWF APPEARED BETTER WITH THE SHORTWAVE JUST WEST OF THE FCST AREA. MODELS ALL STRUGGLING WITH THE 12Z-18Z PRECIP ACROSS THE REGION. SOMEWHAT BETTER DEPICTIONS BY LOCAL/REGIONAL WRF MODELS BUT EVEN THEY SHOW DIFFERENCES. DIFFERENCES BEYOND TONIGHT RATHER SMALL AND THUS NO SPECIFIC MODEL FAVORITE. PREFERRED A BLEND/ COMPROMISE THIS CYCLE. SHORT TERM FCST CONFIDENCE AVERAGE TO GOOD THIS CYCLE. FOR THE SHORT TERM...SOUTH CENTRAL MN SHORTWAVE WILL MOVE EAST OF THE FCST AREA BY MID EVENING. SUBSIDENCE/DRYING SPREADS SOUTHEAST ACROSS THE FCST AREA LATER THIS EVENING/OVERNIGHT IN THE WAKE OF THE SHORTWAVE AND BEHIND THE PASSING TROUGH/FRONT. BASED ON MID AFTERNOON RADAR TRENDS...CONVECTION LOOKS TO REMAIN SCT ACROSS THE AREA AHEAD OF THE SHORTWAVE AND LEFT RAIN CHANCES FOR THIS EVENING IN THE 20-40 PERCENT RANGE...HIGHEST OVER THE SOUTHEAST HALF OF THE FCST AREA. WITH LESSER CAPE DUE TO THE CLOUDS AND SHEAR ON THE WEAK SIDE...ANY TSRA THIS EVENING EXPECTED TO REMAIN SUB-SEVERE. HGTS RISE WITH DRIER HIGH PRESSURE BUILDING ACROSS THE REGION FOR WED INTO THU. SUNNY/MOSTLY SUNNY DAY EXPECTED FOR WED. HIGH OVERHEAD WED NIGHT WITH CLEAR/MOSTLY CLEAR SKIES AND LIGHT/CALM WINDS. PREVIOUS FCST INCLUDED LATE NIGHT/EARLY MORNING VALLEY FOG INTO THU MORNING AND THIS STILL LOOKS GOOD. CENTER OF THE SFC-850MB HIGH SLIPS EAST OF THE AREA FOR THU/FRI BUT A WEAK RIDGE AXIS REMAINS EAST-WEST ACROSS THE SOUTH PORTIONS OF THE FCST AREA. A BIT MORE WIND THU NIGHT BUT STILL QUITE LIGHT WITH MOSTLY CLEAR SKIES. GRIDS CARRIED FOG IN THE LOWER WI RIVER VALLEY INTO FRI MORNING AND ALSO LOOKS GOOD. SOME WEAK 925-700MB MOISTURE TRANSPORT/WARM ADVECTION/ISENTROPIC LIFT SPREADS NORTH/EAST AROUND THE WESTERN PERIPHERY OF THE HIGH AND INTO NORTHERN WI FOR THU/FRI. THIS ALONG WITH A FEW OF THE MODELS INDICATING A WEAK SHORTWAVE OR TWO IN THE NORTHWEST FLOW ALOFT TO RIPPLE SOUTHEAST ACROSS THE REGION BOTH THU AND FRI. CAPE AXIS IS OVER CENTRAL MN INTO NORTHERN WI THU/FRI. MAY YET NEED A SMALL SHRA/TSRA CHANCE ALONG/NORTH OF HWY 29 THU AFTERNOON AND NORTH OF A KRST-KISW LINE FRI AFTERNOON. LEFT THIS OUT FOR NOW GIVEN LOWER CONFIDENCE IN THE MOISTURE AND ANY CONVERGENCE/ LIFT DETAILS. WEAK SHORTWAVE RIDGING ALOFT BUILDS OVER THE AREA FOR FRI NIGHT WITH MAIN AXIS OF MOISTURE TRANSPORT AHEAD OF THE NEXT TROUGH WELL WEST OF THE FCST AREA. LEFT FRI NIGHT DRY AS WELL. HOWEVER...IF MORE PROGRESSIVE MODELS ARE MORE CORRECT CANNOT RULE OUT A SMALL SHRA/TSRA CHANCE OVER MAINLY THE NORTHWEST HALF OF THE FCST AREA FRI NIGHT. NUMERICAL TEMP GUIDANCE FOR TONIGHT THRU FRI NIGHT GENERALLY SIMILAR AND LOOK TO BE IN THE BALLPARK. TRENDED TOWARD A BLEND OF THE GUIDANCE LOWS/HIGHS THRU FRI NIGHT. .LONG TERM...SATURDAY THROUGH TUESDAY 05.00Z MEDIUM RANGE MODELS IN RATHER GOOD AGREEMENT SAT WITH NEARLY ZONAL FLOW ACROSS THE NORTHERN CONUS AND A SHORTWAVE TROUGH MOVING ACROSS THE CAN ROCKIES. TIMING DIFFERENCES BEGIN TO APPEAR AS THIS TROUGH MOVES ACROSS SOUTH CENTRAL CAN/INTO WESTERN GREAT LAKES ON SUN BUT OVERALL TREND LOOKS A BIT SLOWER THAN THE RUNS OF 04.00Z. TREND MON/TUE IS SLOWER...LINGERING MORE AND SLIGHTLY STRONGER TROUGHING OVER THE WESTERN/NORTHERN GREAT LAKES AND MORE RIDGING INTO MT/ALB/ SASKAT. 05.12Z BACK TO TRENDING A BIT FASTER WITH THE TROUGH BY MON/TUE. WITH MODEST BETWEEN MODEL AND RUN-TO-RUN CONSISTENCY AMONG GFS/ECMWF AND THEIR ENSEMBLES...LONG TERM FCST CONFIDENCE GOOD WITH THE LARGER SCALE FEATURES/FLOW...BUT AVERAGE WITH THE TIMING/DETAIL DIFFERENCES OF THE SMALLER SCALE FEATURES IN THE NEARLY ZONAL FLOW. LOW LEVEL MOISTURE TRANSPORT/THERMO-DYNAMIC FORCING/LIFT INCREASE OVER THE AREA SAT AS THE HIGH MOVES EAST OF THE REGION AND THE SFC/LOW LEVEL TROUGH MOVES EAST ACROSS THE NORTHERN PLAINS. RATHER GOOD CONSISTENCY AMONG MODELS INCLUDING 05.12Z RUNS /BUT FOR OUTLIER LOOKING GEM/ FOR THE SFC TROUGH/FRONT TO MOVE ACROSS THE AREA LATER SUN/SUN NIGHT...THEN STALL OVER OR JUST SOUTH OF THE AREA FOR MON. SHRA/TSRA CHANCES FOR AT LEAST LATER SAT INTO MON LOOK QUITE REASONABLE. SOME CONSENSUS FOR WEAK SFC HIGH PRESSURE TO BUILD INTO THE REGION FOR TUE...BUT TIMING/DETAIL DIFFERENCES BEGIN TO HAVE BIGGER IMPACTS BY TUE. MOISTURE/ INSTABILITY MAY LINGER OVER THE AREA YET TUE FOR A SMALL SHRA/TSRA CHANCE OVER MAINLY THE SOUTH/WEST ENDS OF THE FCST AREA. WITH UNCERTAINTIES OVER TIMING/COVERAGE OF CLOUDS/SHRA/TSRA MUCH OF THE PERIOD...A BLEND OF THE NUMERICAL GUIDANCE HIGHS/LOWS FOR SAT THRU TUE LOOKED BEST. && .AVIATION...LATE THIS AFTERNOON THROUGH WEDNESDAY A COLD FRONT WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON BRINGING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO THE AREA. CONFIDENCE REMAINS LOW THAT ANY OF THE SHOWERS OR THUNDERSTORMS WILL IMPACT THE TAF SITES SO HAVE MAINTAINED VICINITY SHOWER AND CB MENTION THROUGH 05.23 AT KRST AND 06.00 AT KLSE. LOOK FOR WINDS TO BECOME NORTHWEST BEHIND THE FRONT AT 5 TO 8 KTS. HIGH PRESSURE IS EXPECTED TO BUILD IN BEHIND THE FRONT WITH VFR CONDITIONS ANTICIPATED THROUGH WEDNESDAY AFTERNOON. FORECAST SOUNDINGS ARE SHOWING THE POTENTIAL FOR VALLEY FOG AT KLSE AFTER MIDNIGHT ON WEDNESDAY WITH IFR/LIFR CONDITIONS POSSIBLE THROUGH EARLY THURSDAY MORNING. LATER GUIDANCE WILL BE MONITORED CLOSELY AND THIS WILL HAVE TO BE ADDED TO THE KLSE TAF IF THESE TRENDS CONTINUE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...RRS AVIATION..........WETENKAMP
Hazardous weather outlook, Jul 5, 5:55 AM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 555 AM CDT TUE JUL 5 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-061100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 555 AM CDT TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PRODUCE SCATTERED THUNDERSTORMS TODAY AND TONIGHT AS IT MOVES SOUTH THROUGH THE AREA. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS THIS AFTERNOON INTO THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH MONDAY. AT THIS TIME...IT IS NOT CLEAR IF THERE WILL BE ANY THREAT FOR SEVERE WEATHER WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EARLY EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BOYNE/04
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.